advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Arizona, United States:

My 10-year-old son has periods of lethargy, severe vomiting, and feeling cold. He usually feels better after we give him some bread to eat. When he has these episodes, his blood sugar goes up to about 140 mg/dl [7.8 mmol/l]. His A1c has been checked twice and was 5.8 and 5.9. He does not have these episodes every day but, when he does, he gets very sick. He also gets very sick when his sugar levels drop. I don't know which way to go. Does he have diabetic tendencies? Should I take him to an endocrinologist? Could it be something else? I have also considered a bad food allergy but have not found anything yet. I would really appreciate your opinion on this.

Answer:

This does not sound much like diabetes, but I wonder about several other possibilities. It would be important to get specific blood glucose readings at the times when the symptoms begin or worsen since there are some rare explanations concerning insulin overproduction that should be considered. Thyroid or adrenal problems could produce such symptoms as could celiac disease. So, if your primary care provider has not been able to figure out a good explanation, a consultation with a good pediatric endocrinologist may be quite useful.

SB

DTQ-20140712213748
Original posting 27 Aug 2014
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Back to Ask the Diabetes Team Return to Top

Last Updated: Wednesday August 27, 2014 15:41:31
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.